Proton-pump inhibitor-induced hypomagnesemia: Current research and proposed mechanisms.
World J Nephrol. 2016 Mar 6 ;5(2):152-7. PMID: 26981439
Jeffrey H William
Since the early reports nearly a decade ago, proton-pump inhibitor-induced hypomagnesemia (PPIH) has become a well-recognized phenomenon. While many observational studies in the inpatient and outpatient populations have confirmed the association of PPI exposure and serum magnesium concentrations, there are no prospective, controlled studies to support causation. Molecular mechanisms of magnesium transporters, including the pH-dependent regulation of transient receptor potential melastatin-6 transporters in the colonic enterocyte, have been proposed to explain the effect of PPIs on magnesium reabsorption, but may be a small part of a more complicated interplay of molecular biology, pharmacology, and genetic predisposition. This review explores the current state of research in the field of PPIH and the proposed mechanisms of this effect.